Does anyone here have experience with the drug Accutane (isotretinoin), which is used to treat acne? Is it safe to have follicular unit transplantation FUT while on the drug? Could the drug affect scar healing or in any way adversely affect the transplanted hair growth? Is it safe to start a course of Accutane treatment a few months after a hair restoration procedure?
I have read that hair loss is a potential Accutane side effect for some people and that the drug thins the epidermis. It also limits the function and size of sebaceous glands, which helps to clear acne. It’s powerful stuff. It leaves the skin dry and chaps the lips but it’s supposed to be effective for cystic acne.
Accutane can dramatically increase scarring. We would not offer surgery to anyone until being off of Accutane for at least 6 months. Interestingly, a soldier we worked with a few years ago had a great hair transplant result with a smallish frontal case. He emailed me about two weeks ago saying he’d started on Accutane for back and chest acne about three months before and he felt he’d lost a lot of hair on top and in the crown.
Now, I don’t know that Accutane is to blame or if it’s coincidental or if he just noticed more hair loss, but Accutane can affect your hair.
The bottom line is that my main worry with Accutane is scarring. Most of our hair patients do not take Accutane for ongoing acne as they’ve gotten older, but it’s worth a serious discussion with your dermatologist before starting it.
Dr. William Lindsey – McLean, VA
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forum and social community
Get Proven Treatments at the Best Prices by visiting our new online hair loss treatment shop.